Publications Meetings The Profession Membership Programs Math Samplings Policy & Advocacy In the News About the AMS
   
Mobile Device Pairing
Green Open Access
Transactions of the American Mathematical Society
Transactions of the American Mathematical Society
ISSN 1088-6850(online) ISSN 0002-9947(print)

 

Relatively inherently nonfinitely q-based semigroups


Authors: Marcel Jackson and Mikhail Volkov
Journal: Trans. Amer. Math. Soc. 361 (2009), 2181-2206
MSC (2000): Primary 08C15, 20M20
Published electronically: November 25, 2008
MathSciNet review: 2465833
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We prove that every semigroup $ {\bf S}$ whose quasivariety contains a 3-nilpotent semigroup or a semigroup of index more than 2 has no finite basis for its quasi-identities provided that one of the following properties holds:

  • $ {\bf S}$ is finite;
  • $ {\bf S}$ has a faithful representation by injective partial maps on a set;
  • $ {\bf S}$ has a faithful representation by order preserving maps on a chain.
As a corollary it is shown that, in an asymptotic sense, almost all finite semigroups and finite monoids admit no finite basis for their quasi-identities.


References [Enhancements On Off] (What's this?)


Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 08C15, 20M20

Retrieve articles in all journals with MSC (2000): 08C15, 20M20


Additional Information

Marcel Jackson
Affiliation: Department of Mathematics and Statistics, La Trobe University, Victoria 3086, Australia
Email: M.G.Jackson@latrobe.edu.au

Mikhail Volkov
Affiliation: Department of Mathematics, Ural State University, Ekaterinburg 620083, Russia
Email: Mikhail.Volkov@usu.ru

DOI: http://dx.doi.org/10.1090/S0002-9947-08-04798-3
PII: S 0002-9947(08)04798-3
Keywords: Quasi-identity, quasivariety, universal class, semigroup, injective map, order preserving map, finite q-basis property, inherently nonfinitely q-based semigroup relative to a class, 3-nilpotent semigroup, homotopy embedding
Received by editor(s): June 4, 2007
Published electronically: November 25, 2008
Additional Notes: The first author was supported by ARC Discovery Project Grant DP0342459
The second author acknowledges support from the Russian Foundation for Basic Research, grants 05-01-00540 and 06-01-00613. The paper was initiated during the second author’s Distinguished Fellowship at the Institute for Advanced Study of La Trobe University.
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.